|Posted on Saturday, August 10, 2013 - 8:42 pm: || |
Pain Relievers and the Risk of Hearing Loss
This info aired on last week’s Dr. Oz Show, which was probably a repeat show from 10/9/12.
He also cited Tinnitus in addition to hearing loss.
Affecting women (14 yr Nurses’ Health Study II) , Ibuprofen & Acetaminophen have been linked to increased risk of hearing loss if used regularly 2 or more days per week over long periods of time.
Nat’l Institute of Health is conducting a larger study (CHEARS) to be finalized in 3 yrs.
In our study, compared with women who used ibuprofen less than 1 day per week, the increased risk of developing hearing loss ranged from 13% for those who used ibuprofen 2 to 3 days per week to 24% for women who used it 6 or more days per week.
For acetaminophen, we found that compared with women who used acetaminophen less than one day per week, the increased risk for women who used acetaminophen 2 or more days per week ranged from 11 to 21% and the risk tended to be higher with increasing use.
NSAIDs can reduce blood flow to the cochlea (the hearing organ), which could result in cellular damage and cell death, and thus impair its function. Acetaminophen may deplete important factors, such as the powerful antioxidant glutathione, that protect the cochlea from damage.